Alert archive / Alabama / Wind Advisories in 2020

Wind Advisory 1, NWS Birmingham, AL

January 9, 202039 counties in Alabama

NWS Birmingham, AL issued this wind advisory at Jan 9, 2020, 1:49 PM CST for 39 counties in Alabama. It took effect at Jan 11, 2020, 12:00 AM CST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Jan 9, 2020, 1:49 PM CST (19:49 UTC)
In effect from
Jan 11, 2020, 12:00 AM CST
Expired
Jan 11, 2020, 9:00 PM CST
In force
21 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.8 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2020-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2020-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2530 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

835 
WWUS74 KBMX 091949
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
149 PM CST Thu Jan 9 2020

ALZ011>015-017>050-101115-
/O.NEW.KBMX.WI.Y.0001.200111T0600Z-200112T0300Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-
Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-
Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Alexander City, 
Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, 
Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, 
Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
Phenix City, Troy, and Eufaula
149 PM CST Thu Jan 9 2020

...WIND ADVISORY IN EFFECT FROM MIDNIGHT FRIDAY NIGHT TO 9 PM CST
SATURDAY...

* WHAT...South to southeast winds 10 to 20 mph with gusts up to 
  40 mph expected.

* WHERE...all of Central Alabama.

* WHEN...From midnight Friday night to 9 PM CST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects and
  blow down tree limbs. With saturated soils, weakened trees 
  could also be knocked down. A few power outages may result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
957 
WWUS74 KBMX 101024
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
424 AM CST Fri Jan 10 2020

ALZ011>015-017>050-101830-
/O.CON.KBMX.WI.Y.0001.200111T0600Z-200112T0300Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-
Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-
Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Alexander City, 
Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, 
Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, 
Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
Phenix City, Troy, and Eufaula
424 AM CST Fri Jan 10 2020

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 PM
CST SATURDAY...

* WHAT...South to southeast winds 10 to 20 mph with gusts up to 
  40 mph expected.

* WHERE...All of Central Alabama.

* WHEN...From midnight tonight to 9 PM CST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects and 
  blow down tree limbs. With saturated soils, weakened trees 
  could also be knocked down. A few power outages may result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
193 
WWUS74 KBMX 101758
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
1158 AM CST Fri Jan 10 2020

ALZ011>015-017>050-110400-
/O.CON.KBMX.WI.Y.0001.200111T0600Z-200112T0300Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-
Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-
Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Alexander City, 
Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, 
Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, 
Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
Phenix City, Troy, and Eufaula
1158 AM CST Fri Jan 10 2020

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 PM
CST SATURDAY...

* WHAT...South to southeast winds 10 to 20 mph with gusts up to 40
  mph expected. Sustained winds of 15 to 25 mph with gusts up to
  50 mph along higher elevations.

* WHERE...All of Central Alabama.

* WHEN...From midnight tonight to 9 PM CST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects and
  blow down tree limbs. With saturated soils, weakened trees could
  also be knocked down. A few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
787 
WWUS74 KBMX 110321
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
921 PM CST Fri Jan 10 2020

ALZ011>015-017>050-111400-
/O.CON.KBMX.WI.Y.0001.200111T0600Z-200112T0300Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-
Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-
Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Alexander City, 
Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, 
Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, 
Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
Phenix City, Troy, and Eufaula
921 PM CST Fri Jan 10 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST SATURDAY...

* WHAT...South to southeast winds 10 to 20 mph with gusts up to 40
  mph expected. Sustained winds of 15 to 25 mph with gusts up to
  50 mph at the higher elevations.

* WHERE...All of Central Alabama.

* WHEN...From midnight tonight to 9 PM CST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects and 
  blow down tree limbs. With saturated soils, weakened trees 
  could also be knocked down. A few power outages may result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
882 
WWUS74 KBMX 111112
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
512 AM CST Sat Jan 11 2020

ALZ011>015-017>050-120300-
/O.CON.KBMX.WI.Y.0001.000000T0000Z-200112T0300Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-
Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-
Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Alexander City, 
Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, 
Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, 
Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
Phenix City, Troy, and Eufaula
512 AM CST Sat Jan 11 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING...

* WHAT...South to southeast winds 10 to 20 mph with gusts up to 
  40 mph expected. Sustained winds of 15 to 25 mph with gusts up 
  to 50 mph at the higher elevations.

* WHERE...All of Central Alabama.

* WHEN...Through 9 PM CST Tonight.

* IMPACTS...Gusty winds could blow around unsecured objects and 
  blow down tree limbs. With saturated soils, weakened trees 
  could also be knocked down. A few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Jan 9, 11:54 AM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Jan 9, 11:54 AM CST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1154 AM CST Thu Jan 9 2020

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
/Updated at 0402 AM CST Thu Jan 09 2020/

Through Friday.

One more dry day in store for the region as high pressure begins
to shift eastward. Relative humidity values will increase during
the afternoon from west to east as moisture begins to creep in
ahead of the next system. However we should remain dry through the
day with highs in the 60s areawide. Clouds will increase tonight
as the atmospheric layers continue to moisten up. There could be
just enough moisture that a shower or two may develop just before
sunrise in the west and north.

Plenty of moisture will be in place on Friday ahead of the system
on Saturday. Rain chances will be generally based on what lift we
can get into the area and timing. Morning rain showers should be
attributed to isentropic lift in the west. By noon, a disturbance
will move inland and could potentially increase the lift in the
west and central for the late afternoon hours and into sunset,
eventually spreading into the evening. Could potentially see a
storm in this batch of rain so included a slight chance, but we
are most likely looking at light rain showers with generally less
than a quarter of inch at best through Friday. High temperatures
could vary quite a bit depending on the rain and clouds with
readings in the 60s to low 70s.

16

.LONG TERM...
/Updated at 0424 AM CST Thu Jan 09 2020/

Saturday through Wednesday.

Significant severe weather is likely across our forecast area on
Saturday as a powerful negatively-tilted trough moves from Texas
toward the Ohio Valley. Some model guidance, particularly the NAM,
appears to be underestimating surface temperatures in the warm
sector. Even taking the NAM at face value, forecast soundings now
indicate the potential for deep convection with CAPE up to the 200mb
level. Our forecast is for temperatures to reach the lower to
perhaps mid 70s which is 3-5F higher than the NAM. With MLCAPE of
600-1200 J/kg and strong to extreme low-level shear, the expected
QLCS will be capable of producing widespread damaging winds and
numerous embedded tornadoes. Some of these tornadoes could be
strong. This potential is supported by the SREF, with mean STP
values exceeding 3 across most of our coverage area. The potential
for supercells ahead of the line remains unclear, but if they do
form and maintain good updraft intensity, they could easily become
tornadic. Perhaps the greatest potential for wind damage could
lie in our northwest counties, where height falls and forcing will
be the strongest. Higher CAPE values farther south should offset
the somewhat weaker forcing, maintaining the wind damage and
tornado threat into our east-central and southeast counties. The
severe weather threat is expected to begin between 10 AM and 1 PM
in our west and could continue through 6 PM to 8 PM in our east.

This system will exit the area Saturday evening, and dry weather
is expected on Sunday with the exception of a 20-40 percent chance
of showers across our southeastern counties Sunday afternoon.
Here the front is expected to stall and return northward as a warm
front Sunday afternoon into Monday. The front may gradually move
northward on Tuesday and Wednesday with moist southwesterly
850-500 mb flow remaining in place. Showers and embedded
thunderstorms are expected near and north of the front each day.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

Southeasterly winds have picked up a bit across the area as the
higher winds aloft have begun mixing down to the surface.
Sustained winds will remain 10-12 kts with gusts up to 20 kts
through the remainder of the afternoon. Winds may relax a bit
later this evening, but LLWS will become a problem once again
during the overnight hours as winds around 2k ft increase to near
40 kts.

Current high level cloud cover will gradually lower through the
period, but should remain largely VFR, although some MVFR ceilings
are possible near the end of the period as rain enters from the
west. The bulk of the rain will hold off until after 18Z, but TCL
could see some showers by 15Z.

19

&&

.FIRE WEATHER...

Dry conditions will continue through this afternoon. A strong
storm system will impact the area Friday and Saturday with
widespread significant rainfall. Look for strong winds on Saturday
as well with gusts up to 40 mph. There are no fire weather
concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     63  50  67  60  70 /   0  30  60  80 100
Anniston    65  52  69  61  72 /   0  20  50  70 100
Birmingham  63  55  68  63  71 /   0  20  60  90 100
Tuscaloosa  65  56  70  64  73 /   0  20  70  90 100
Calera      64  53  68  63  71 /   0  10  60  80 100
Auburn      64  55  68  62  72 /   0  20  40  60 100
Montgomery  68  55  72  64  75 /   0  10  50  70 100
Troy        67  57  72  64  74 /   0  10  40  60 100

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jan 9, 4:42 AM CST, 9 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
442 AM CST Thu Jan 9 2020

ALZ011>015-017>050-101345-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
442 AM CST Thu Jan 9 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Points along the lower Black Warrior and Tombigbee river basins are
currently in minor flood due to recent rainfall. Please see river
flood statements for specific details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A strong storm system will bring the potential for severe storms to
all of Central Alabama on Saturday. The main threats will be damaging
winds and tornadoes. The time frame for severe storms is roughly 10
AM through 8 PM. Timing and threat areas will be refined as we
approach the weekend.

Winds will increase ahead of the storm system on Saturday. Wind
gusts up to 40 mph are possible outside of thunderstorm activity
during the morning and afternoon.

Points along the Black Warrior and Tombigbee river basins are
expected to remain above flood stage. A few locations will remain in
flood through at least Saturday. Please see river flood statements
for specific details.

Rainfall of 1 to 2 plus inches, with locally higher amounts, may
occur on Friday into Saturday. This may aggravate river levels or
cause some localized flooding where the heaviest rates occur.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will likely
be needed on Saturday.

Nearby

Wind Advisories in Alabama, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.